Macrolide antibiotics ‘do not increase risk of heart arrhythmia, death’

0
165

Macrolide antibiotic use appears not to increase the risk of serious heart rhythm disturbances or death, contrary to warnings issued by the US Food and Drug Administration. These are the findings of a large study published in the CMAJ.

Some previous research has suggested that macrolides, such as azithromycin, clarithromycin and erythromycin, increase the risk of ventricular arrhythmia or serious heart rhythm disturbances and possibly death, but other studies had reached conflicting conclusions.

Macrolides are commonly prescribed in cases of respiratory tract infections. In 2010, over 57 million outpatient prescriptions for the drugs were written in the US.

Due to the concerns raised, in 2013, the Food and Drug Administration (FDA) warned that risks were associated with the antibiotics.

Dr. Amit Garg, director of the Institute for Clinical Evaluative Sciences (ICES) Western facility in London, Ontario, Canada, and colleagues studied over 600,000 adults aged 65 years and above.

Similar risk for macrolide and non-macrolide antibiotics

The data were taken from the ICES and universal prescription drug coverage data from the Ontario Health Insurance Plan (OHIP).

The researchers compared people who were taking macrolides with people who were taking non-macrolide antibiotics. All participants were of similar age, health status and other characteristics.

The average age of participants was 74 years, and 57% were women.

Findings showed that the 30-day risk of ventricular arrhythmia for both groups was similar, but that the group using macrolides had a slightly lower risk of all-cause mortality.

In patients with congestive heart failurecoronary artery disease and chronic kidney disease, there did not appear to be any higher risk of adverse events when taking macrolides.

However, other studies have suggested that a combination of major risk factors, such as existing arrhythmia, older age, heart disease, bradycardia, hypokalemia or hypomagnesemia, particularly among females, may put patients at a higher risk of adverse events.

Some experts have proposed that for such patients, the risk could be minimized by carrying out electrocardiography before and after initiating therapy.

One limitation of the study was that the researchers did not know exactly why each patient was taking the antibiotics, although the specialty of the prescribing physician was mentioned.

The researchers comment:

“In contrast to prior studies, we found that these variables did not significantly alter the association between macrolide antibiotic use and our outcomes. Nonetheless, these findings should be interpreted with caution, and physicians should always consider a patient’s baseline risk for adverse events before prescribing macrolides or other antibiotics.”

They conclude that “the findings are reassuring for health care providers who prescribe macrolide antibiotics to a wide range of patients in routine care.”

Medical News Today recently reported that antibiotics can cause delirium among patients, particularly the elderly.

Written by Yvette Brazier

 

LEAVE A REPLY

Please enter your comment!
Please enter your name here